Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Norman, OK

September 4, 2018Cleveland County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 4, 2018, 4:15 AM CDT for Cleveland County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 4:15 AM CDT (09:15 UTC)
Expired
Sep 4, 2018, 7:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cleveland County, OK

The radar

The Norman radar (KTLX), 23 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS54 KOUN 040915
FFWOUN
OKC027-041215-
/O.NEW.KOUN.FF.W.0046.180904T0915Z-180904T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
415 AM CDT TUE SEP 4 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Cleveland County in central Oklahoma...

* Until 715 AM CDT.
  
* At 415 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Norman, Noble, Slaughterville, Stanley Draper Lake and western Lake
  Thunderbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3504 9733 3505 9735 3508 9735 3508 9739
      3509 9740 3512 9741 3513 9740 3514 9741
      3517 9742 3536 9736 3536 9722

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:12 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 4, 3:12 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
312 AM CDT Tue Sep 4 2018

.DISCUSSION...
The story continues to be widespread rainfall into the weekend,
including a potential for flooding. Only significant change from
previous forecast was to decrease POPs Tuesday night.

Current radar shows an area of showers in central and north
central Oklahoma. This activity is expected to continue through
the day today, spreading westward a bit during the afternoon. Most
of the CAMs decrease this convective activity after sunset,
giving us a relatively quiet night. Upper level support is not as
strong on Wednesday, but there is enough support combined with
the abundant moisture that the CAMs show some scattered showers
and storms. The arrival of a weak front will focus most of this
activity in the afternoon.

The highest PWATs (just above 2 inches) run along a north-south axis
through central Oklahoma. Flooding will be the primary concern
over the next few days. There will be enough instability to
support some thunder, but no severe weather is expected.

Thursday and Friday, the pattern begins to shift from the current
southwest flow regime to a more zonal regime. With this, the focus
for precipitation and the highest PWATs (still near 2 inches) will
shift toward northwest Oklahoma.

For Friday and Saturday, we will be watching the track of tropical
storm Gordon closely to assess the potential for rainfall in our
eastern counties. Latest guidance has shifted the track a bit
further east.

Finally, going into the weekend, a shortwave is forecast to move
through on Saturday clearing out a lot of the atmospheric moisture.
Rain chances won't end altogether, but they certainly go down for
early next week.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  70  84  70 /  70  30  60  50
Hobart OK         79  70  87  69 /  60  30  50  50
Wichita Falls TX  80  72  87  72 /  60  30  50  50
Gage OK           82  68  84  65 /  40  30  50  50
Ponca City OK     79  71  84  69 /  70  30  60  50
Durant OK         84  71  89  71 /  50  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/14
Hazardous weather outlook, Sep 3, 10:55 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1055 PM CDT Mon Sep 3 2018

OKZ004>048-050>052-TXZ083>090-050400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1055 PM CDT Mon Sep 3 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Overnight...

.Thunderstorms...
Scattered showers and isolated thunderstorms will move
across the area overnight. Locally heavy rainfall and minor
flooding may occur with some of the storms, especially across
central Oklahoma.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Rain and thunderstorm chances will continue across Oklahoma and
western north Texas through Sunday. Areas of heavy rainfall and
flooding will be possible. The potential for severe storms will
remain low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:50 AM CDTAreal Flood AdvisoryOUNCarter, Murray3 hr
Sep 4, 3:27 AM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
Sep 4, 7:30 AM CDTFlash Flood WarningOUNCleveland3 hr
Sep 4, 8:49 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Sep 4, 4:26 PM CDTSpecial Weather StatementOUNJefferson34 min
Sep 4, 4:44 PM CDTSpecial Weather StatementOUNHarper31 min
Sep 4, 5:02 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens118 min
Sep 4, 5:42 PM CDTAreal Flood AdvisoryOUNGarvin, McClain3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.